The learner will be presented with an altered febrile patient, requiring an initial broad work-up and management plan. The learner will receive a critical VBG report of severe acidosis, hypoglycemia and hypokalemia, requiring management. Following this, the rest of the blood work and investigations will come back, giving the diagnosis of salicylate overdose. The patient’s mental status will continue to decline and learners should proceed to intubate the patient, anticipating issues given the acid-base status. The learner should also initiate urinary alkalinization and make arrangements for urgent dialysis.
A 31 year-old-female presents by EMS with altered LOC and fever due to thyroid storm precipitated by recent parturition. The patient is tachycardic and hypoxic on arrival. Her level of consciousness will continue to deteriorate despite IV fluids and antibiotics and will require intubation. The husband will be at the bedside, and the team will need to discuss the need for intubation with him. After intubation, lab results will come back indicating possible thyrotoxicosis. The patient's rhythm will change to atrial fibrillation at this time. The team will be expected to manage the thyroid storm in consultation with Endocrinology and ICU.